This might not be applicable to you, but my recent experience with extreme, unexplained highs had a pretty counter-intuitive solution. I'm gonna mention it, just in case it helps someone in some way. So, I was getting really frequent, really brutal highs - where I would jump 60 - 100 points an hour, for hours on end. Or, there would be little blurps of extreme highs where I would just shoot to 400 after a meal or after waking up. I responded by increasing basal, trying to mow over some of those giant peaks, trying to beat them into submission, across the board, all at once.
My Doc would point at a 15 min interval, overnight, where I hit 60, and circle it, and say, "See, your taking too much insulin." I would roll my eyes and circle all of the 400-point extremes that occurred in the course of a day and say, "See, I am taking too little insulin." We were in deadlock.
I dropped from 35 units of Lantus to 28 units of Lantus and the extreme highs went away. I can't really explain it, but some of the guys say I might have been giving myself, 'glycemic instability,' by over medicating - contributing to the roller coaster.
I don't know how your supposed to check for this. I lowered 1 unit per day until I found the sweet spot. I felt like garbage during the whole adjustment period and sometimes I had to stop adjusting the Lantus and give the system time to stabilize, before proceeding, because the system would get angry and noisy. But, it worked like a charm. I don't know if this is applicable to anybody else. I'm just so happy to be rid of those extreme highs and super surprised about the solution, that I thought I would mention it...just in case its applicable to anybody else. Some of the guys report having to drop as much as ten units before things stabilized.